Alert archive / North Carolina / River Flood Warnings in 2014

River Flood Warning 3, NWS Raleigh, NC

February 22, 2014Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Feb 22, 2014, 6:14 AM EST for Johnston County, North Carolina. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Feb 22, 2014, 6:14 AM EST (11:14 UTC)
Expired
Feb 23, 2014, 10:00 AM EST
In force
28 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River at Smithfield (SMFN7). The gauge peaked at 15.26 ft at Feb 22, 2014, 12:00 PM EST.

actionminormoderate1214161802/2202/2302/24
Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WGUS42 KRAH 221114
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
614 AM EST SAT FEB 22 2014



...THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
FLOOD WARNING FOR THE FOLLOWING RIVERS IN NORTH CAROLINA... 

  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY
 ...THE RIVER WILL RISE TO FLOOD STAGE AND REMAIN THERE TODAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.

&&

NCC101-222314-
/O.NEW.KRAH.FL.W.0003.140222T1114Z-140223T1500Z/
/SMFN7.1.ER.140222T0930Z.140222T1800Z.140223T0300Z.NO/
614 AM EST SAT FEB 22 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NEUSE RIVER AT SMITHFIELD.
* UNTIL SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  5:15 AM SATURDAY THE STAGE WAS 15.0 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.2 FEET BY THIS
  AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE HOLDING TANK 
  AT THE WATER TREATMENT PLANT.

&&

THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 7 AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    SUN   MON   TUE   WED   THU

NEUSE RIVER
 SMITHFIELD       15  15.0 SAT 05 AM  14.7  13.5  12.3  11.5      


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:



        SMITHFIELD:      99.26

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
2 follow-up statements
528 
WGUS82 KRAH 221529
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1029 AM EST SAT FEB 22 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.

&&

NCC101-230329-
/O.EXT.KRAH.FL.W.0003.000000T0000Z-140223T1423Z/
/SMFN7.1.ER.140222T0930Z.140222T1415Z.140223T0223Z.NO/
1029 AM EST SAT FEB 22 2014

THE FLOOD WARNING CONTINUES FOR THE NEUSE RIVER AT SMITHFIELD.
* AT  9:15 AM SATURDAY THE STAGE WAS 15.2 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY TONIGHT.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE HOLDING TANK 
  AT THE WATER TREATMENT PLANT.

&&

THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 7 AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    SUN   MON   TUE   WED   THU

NEUSE RIVER
 SMITHFIELD       15  15.2 SAT 09 AM  14.5  13.0  11.6  10.2   8.9

TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

       SMITHFIELD:      99.26

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
428 
WGUS82 KRAH 230142
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EST SAT FEB 22 2014



...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.

&&

NCC101-230212-
/O.CAN.KRAH.FL.W.0003.000000T0000Z-140223T1423Z/
/SMFN7.1.ER.140222T0930Z.140222T1715Z.140222T2349Z.NO/
842 PM EST SAT FEB 22 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT  8:15 PM SATURDAY THE STAGE WAS 14.9 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* FELL BELOW FLOOD STAGE AT  6:49 PM SATURDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.7 FEET BY MONDAY 
  MORNING.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE HOLDING TANK 
  AT THE WATER TREATMENT PLANT.

&&

THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 7AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     SUN   MON   TUE   WED   THU

NEUSE RIVER
  SMITHFIELD  15  14.9 SAT 08 PM    14.2  12.7  11.7  10.5   8.8


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        SMITHFIELD:      99.26

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Feb 22, 5:45 AM EST, 29 minutes earlier.

Area forecast discussion, Feb 22, 5:45 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EST SAT FEB 22 2014

.SYNOPSIS...HIGH PRESSURE WILL BUILD INTO THE CAROLINAS TODAY...THEN
SHIFT OFFSHORE TONIGHT AND SUNDAY. A DRY COLD FRONT WILL CROSS THE
REGION SUNDAY NIGHT AND EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 320 AM SATURDAY...

TODAY: CLEAR SKIES AND DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT
IN ASSOC/W A DRY AIRMASS ADVECTING INTO THE REGION IN THE WAKE OF
THE RECENT COLD FRONTAL PASSAGE. 925 MB TEMPERATURES PEAKED AT 15-
16C AND 850 MB TEMPERATURES PEAKED AT 10-12C WITHIN THE WARM SECTOR
IN ADVANCE OF THE COLD FRONT APPROACHING THE CAROLINAS FRIDAY
MORNING (WEST) AND EARLY FRIDAY AFTERNOON (EAST). COLD ADVECTION HAS
BEEN ONGOING SINCE THAT TIME...THE BULK OF WHICH HAS ALREADY
OCCURRED AS OF 08Z THIS MORNING...WITH SPC MESOANALYSIS INDICATING
925 MB TEMPS HAVING FALLEN TO 6-10C AND 850 MB TEMPS TO 5-7C (NW-
SE)...WITH CAA LARGELY ENDING BY ~12Z. FCST SOUNDINGS INDICATE
RELATIVELY SHALLOW MIXING UP TO 900-950 MB THIS AFTERNOON...AND THE
MAGNITUDE OF THE 925 MB AIRMASS IN PLACE WOULD SUGGEST HIGHS IN THE
LOWER TO MID 60S...OR 62-67F RANGE...COOLEST IN THE N/NW.

TONIGHT: HIGH PRESSURE WILL BEGIN TO SHIFT OFFSHORE THIS EVENING
INTO TONIGHT...RESULTING IN THE ONSET OF A LIGHT SOUTHERLY RETURN
FLOW /WARM ADVECTION/. THOUGH DECENT WARM ADVECTION WILL BE IN PLACE
OVERNIGHT (FOR THIS PATTERN AT LEAST)...THE INITIALLY DRY AIRMASS IN
PLACE ACROSS CENTRAL NC COMBINED WITH A RELATIVELY DRY UPSTREAM
AIRMASS SUGGEST THAT FORCING/MOISTURE SHOULD BE INSUFFICIENT FOR THE
DEVELOPMENT OF CLOUDS...LET ALONE PRECIP. A MARGINAL AMOUNT OF
MID/UPPER LEVEL MOISTURE MAY ADVECT INTO THE REGION TONIGHT VIA
STRONG WESTERLY FLOW ALOFT...DOWNSRTREAM OF LIGHT PRECIPITATION THAT
MAY DEVELOP IN CYCLONIC FLOW ALOFT IN THE LEE OF THE ROCKIES AND
ALONG A WEAK FRONTAL ZONE PROGRESSING INTO THE OH VALLEY...THOUGH IT
IS DOUBTFUL THAT MUCH IN THE WAY OF CLOUD COVER WILL BE PRESENT OVER
THE CAROLINAS. WITH THIS IN MIND...EXPECT GOOD RADIATIONAL COOLING
TONIGHT DUE TO CLEAR OR MOSTLY CLEAR SKIES...CALM OR LIGHT/VARIABLE
WINDS...AND A DRY AIRMASS IN PLACE...WITH LOWS RANGING FROM THE MID
TO UPPER 30S...OR 34-39F. -VINCENT

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 330 AM SATURDAY...

SOUTHERLY RETURN FLOW AND SHALLOW WARM ADVECTION CAN BE EXPECTED
ACROSS CENTRAL NC ON SUNDAY AS THE LOW-LEVEL RIDGE MOVES FURTHER
OFFSHORE AND A WEAK SURFACE LOW /LOW-LEVEL TROUGH/ DEVELOPS IN THE
LEE OF THE APPALACHIANS IN ASSOCIATION WITH SMALL AMPLITUDE WAVES
/DPVA/ IN BROAD CYCLONIC FLOW ALOFT TO THE NORTH OVER THE OH
VALLEY...GREAT LAKES...AND NORTHERN MID-ATLANTIC. AS A RESULT...
EXPECT HIGHS SEVERAL DEGREES WARMER THAN TODAY...IN THE UPPER 60S TO
LOWER 70S. AN EFFECTIVE COLD FRONT...BASICALLY THE LEADING EDGE OF
HIGH PRESSURE BUILDING INTO THE REGION FROM THE NORTHWEST AS THE
AFOREMENTIONED LOW-LEVEL TROUGH MOVES OFFSHORE THE MID-ATLANTIC...
WILL CROSS THE REGION SUNDAY NIGHT...WITH NORHTWESTERLY LOW-LEVEL
FLOW ADVECTING A COOLER AIRMASS INTO THE REGION. GIVEN THAT FORCING
WILL BE CONFINED TO WEAK SHALLOW CONVERGENCE...THERE WILL BE
INSUFFICIENT TIME FOR MOISTURE RETURN IN ASSOC/W WARM ADVECTION LATE
TONIGHT/SUNDAY...AND THE INITIALLY DRY AIRMASS IN PLACE... DO NOT
EXPECT ANY CHANCE FOR PRECIPITATION AT THIS TIME. LOWS SUN NIGHT
WILL BE DICTATED PRIMARILY BY COLD ADVECTION...WHICH WILL LIKELY NOT
BEGIN IN EARNEST UNTIL WELL AFTER MIDNIGHT...ESPECIALLY AT THE
SURFACE. THIS MAKES FOR A DIFFICULT LOW TEMP FORECAST...WHICH WILL
DEPEND ON A VARIETY OF FACTORS INCLUDING RADIATIONAL COOLING ASSOC/W
A WEAK GRADIENT AND MOSTLY CLEAR SKIES AFTER SUNSET...A POTENTIAL
SMALL AND SHORT-LIVED RISE IN TEMPERATURES ASSOC/W MIXING AS WINDS
INITIALLY SHIFT TO THE N/NW BETWEEN 06-12Z...AND FINALLY THE ONSET
OF COLD ADVECTION BY SUNRISE. AT THIS TIME WILL MAKE THE ASSUMPTION
THAT COLD ADVECTION WILL ARRIVE TOO LATE TO EFFECT LOWS TO A
SIGNIFICANT DEGREE...RANGING FROM AS MUCH AS THE MID/UPPER 30S TO
LOWER/MID 40S DEPENDING ON HOW MUCH RADIATIONAL COOLING OCCURS PRIOR
TO THE ONSET OF WEAK MIXING FOLLOWED BY COLD ADVECTION. -VINCENT

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 255 AM SATURDAY...

THERE IS EXCELLENT AGREEMENT WITHIN THE MODELS CONCERNING THE
OVERALL PATTERN THAT CAN BE EXPECTED THIS UPCOMING WEEK. HOWEVER...
DETAILS CONCERNING A COUPLE OF IMPORTANT FEATURES ARE YET TO BE
DETERMINED. ONE OF THOSE APPEARS TO BE THE POTENTIAL FOR SOME
WINTERY PRECIPITATION POTENTIALLY AS EARLY AS TUESDAY NIGHT OR
WEDNESDAY. THIS WOULD BE THE MOST LIKELY TIME FOR THE INFLUX OF COLD
AIR FROM THE NORTH TO COMBINE WITH A POTENTIAL STORM AND MOISTURE
FLUX FROM THE GULF OF MEXICO INTO NC.

IT APPEARS THAT MILD CONDITIONS WILL CONTINUE INTO EARLY IN THE WEEK
AS THE COLD AIR (BRUTALLY COLD AIR AGAIN IS EXPECTED TO AFFECT AREAS
FROM THE NORTHERN PLAINS TO THE GREAT LAKES AND NEW ENGLAND) COMES
INTO OUR REGION IN INSTALLMENTS. THE FIRST MAY ARRIVE AS THE
POTENTIAL WAVE OF LOW PRESSURE (AND MOISTURE) DOES TUESDAY NIGHT AND
WEDNESDAY. THE OTHER INSTALLMENT OF COLD SHOULD ARRIVE LATER IN THE
WEEK. HOWEVER... TEMPS AT OUR LATITUDE SHOULD NOT BE AT THE COLD
EXTREMES THAT THE NORTHERN PLAINS TO NEW ENGLAND SUFFER THROUGH.
YET... IT MAY PROVE JUST COLD ENOUGH FOR WINTERY PRECIPITATION.

THE SPECIFICS REMAIN SKETCHY AT THE CURRENT TIME ON THE POTENTIAL
STORM ITSELF MID-WEEK. WE WILL SIMPLY FOLLOW THE LEAD OF THE
NATIONAL WEATHER PREDICTION CENTER TO BLEND THE EUROPEAN AND GEFS
ENSEMBLES WHICH DEPICTS WPC'S PREFERENCES. THIS CONTINUES TO POINT
TOWARD TUE NIGHT/WEDNESDAY AND FRI NIGHT/SATURDAY AS POTENTIAL
WINTERY EVENTS.

AT THE VERY LEAST... THE WEEK WILL START MILD... THEN TURN MUCH
COLDER. TEMPS MAY REMAIN IN THE 30S WED IF WE DO GET PRECIPIATION.
LOWS SHOULD EASILY FALL INTO THE LOWER TO MID 20S THU-SAT... WITH
HIGHS IN THE 40S ALL THREE DAYS AT BEST. WE WILL TREND OUR CURRENT
NUMBERS IN THAT DIRECTION.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 600 AM SATURDAY...

24-HR TAF PERIOD: VFR CONDITIONS AND LIGHT/VARIABLE WINDS WILL RULE
THROUGH THE TAF PERIOD AS DRY HIGH PRESSURE BUILDS INTO THE REGION
IN THE WAKE OF THE RECENT COLD FRONTAL PASSAGE.

LOOKING AHEAD: VFR CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF
THE WEEKEND AS HIGH PRESSURE BUILDS OVER THE REGION AND THEN
GRADUALLY SHIFTS OFFSHORE. A DRY COLD FRONTAL PASSAGE IS EXPECTED TO
OCCUR SUNDAY NIGHT. WINDS WILL SHIFT TO THE NORTHWEST AT 10-15 KT IN
THE WAKE OF THE FRONT AS HIGH PRESSURE BUILDS INTO THE REGION
AGAIN...USHERING A COOLER AIRMASS INTO THE CAROLINAS ON MONDAY. THE
NEXT CHANCE FOR ADVERSE AVIATION CONDITIONS WILL BE MID NEXT WEEK...
LATE TUE INTO WED...IN ASSOC/W A LOW PRESSURE SYSTEM EXPECTED TO
TRACK EAST ACROSS THE DEEP SOUTH...THEN NORTHEASTWARD THROUGH THE
CAROLINAS. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM..VINCENT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Feb 22, 3:50 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
350 AM EST SAT FEB 22 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
350 AM EST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VINCENT

Nearby

River Flood Warnings in North Carolina, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.